Abstract and Applied Analysis

Theoretical Studies on the Effects of Dispersal Corridors on the Permanence of Discrete Predator-Prey Models in Patchy Environment

Chunqing Wu, Shengming Fan, and Patricia J. Y. Wong

Full-text: Open access

Abstract

We study two discrete predator-prey models in patchy environment, one without dispersal corridors and one with dispersal corridors. Dispersal corridors are passes that allow the migration of species from one patch to another and their existence may influence the permanence of the model. We will offer sufficient conditions to guarantee the permanence of the two predator-prey models. By comparing the two permanence criteria, we discuss the effects of dispersal corridors on the permanence of the predator-prey model. It is found that the dispersion of the prey from one patch to another is helpful to the permanence of the prey if the population growth of the prey is density dependent; however, this dispersion of the prey could be disadvantageous or advantageous to the permanence of the predator. Five numerical examples are presented to confirm the theoretical results obtained and to illustrate the effects of dispersal corridors on the permanence of the predator-prey model.

Article information

Source
Abstr. Appl. Anal., Volume 2014, Special Issue (2013), Article ID 140902, 16 pages.

Dates
First available in Project Euclid: 27 February 2015

Permanent link to this document
https://projecteuclid.org/euclid.aaa/1425049077

Digital Object Identifier
doi:10.1155/2014/140902

Mathematical Reviews number (MathSciNet)
MR3240524

Zentralblatt MATH identifier
07021797

Citation

Wu, Chunqing; Fan, Shengming; Wong, Patricia J. Y. Theoretical Studies on the Effects of Dispersal Corridors on the Permanence of Discrete Predator-Prey Models in Patchy Environment. Abstr. Appl. Anal. 2014, Special Issue (2013), Article ID 140902, 16 pages. doi:10.1155/2014/140902. https://projecteuclid.org/euclid.aaa/1425049077


Export citation

References

  • P. Schuster, K. Sigmund, and R. Wolff, “Dynamical systems under constant organization. III. Cooperative and competitive behavior of hypercycles,” Journal of Differential Equations, vol. 32, no. 3, pp. 357–368, 1979.
  • C. Wu and J. Cui, “Global dynamics of discrete competitive models with large intrinsic growth rates,” Discrete Dynamics in Nature and Society, vol. 2009, Article ID 710353, 15 pages, 2009.
  • C. Wu, “Permanence and stable periodic solution for a discrete competitive system with multidelays,” Advances in Difference Equations, vol. 2009, Article ID 375486, 12 pages, 2009.
  • Z. Zhou and X. Zou, “Stable periodic solutions in a discrete periodic logistic equation,” Applied Mathematics Letters, vol. 16, no. 2, pp. 165–171, 2003.
  • C. Çelik and O. Duman, “Allee effect in a discrete-time predator-prey system,” Chaos, Solitons and Fractals, vol. 40, no. 4, pp. 1956–1962, 2009.
  • J. Baštinec, L. Berezansky, J. Diblík, and Z. Šmarda, “On a delay population model with a quadratic nonlinearity without positive steady state,” Applied Mathematics and Computation, vol.227, pp. 622–629, 2014.
  • L. Berezansky, J. Baštinec, J. Diblík, and Z. Šmarda, “On a delay population model with quadratic nonlinearity,” Advances inDifference Equations, vol. 2012, article 230, 2012.
  • V. A. A. Jansen and K. Sigmund, “Shaken not stirred: on permanence in ecological communities,” Theoretical Population Biology, vol. 54, no. 3, pp. 195–201, 1998.
  • A. Hastings, “Complex interactions between dispersal and dynamics: lessons from coupled logistic equations,” Ecology, vol. 74, no. 5, pp. 1362–1372, 1993.
  • M. D. Holland and A. Hastings, “Strong effect of dispersal network structure on ecological dynamics,” Nature, vol. 456, no. 7223, pp. 792–795, 2008.
  • Y. Kim, O. Kwon, and F. Li, “Evolution of dispersal toward fitness,” Bulletin of Mathematical Biology, vol. 75, no. 12, pp. 2474–2498, 2013.
  • S. A. Levin, “Dispersal and population interactions,” American Naturalist, vol. 108, pp. 207–228, 1974.
  • Y. Lou and F. Lutscher, “Evolution of dispersal in open advective environments,” Journal of Mathematical Biology, 2013.
  • N. Moquet, M. F. Hoopes, and P. Amarasekare, “The world is patchy and heterogeneous! Trade-off and source-sink dynamics in competitive metacommunities,” in Metacommunities: Spatial Dynamics and Ecological Communities, chapter 10, pp. 237–262, University of Chicago Press, Chicago, Ill, USA, 2005.
  • S. J. Schreiber and T. P. Killingback, “Spatial heterogeneity promotes coexistence of rock-paper-scissors metacommunities,” Theoretical Population Biology, vol. 86, pp. 1–11, 2013.
  • X. Zhang and W. D. Wang, “Importance of dispersal adaptations of two competitive populations between patches,” Ecological Modelling, vol. 222, no. 1, pp. 11–20, 2011.
  • http://www.china.com.cn/city/txt/2007-07/02/content8466486.htm.
  • F. Kong, Studies on the adaptability and behavior time assignments of Tibtan antelope using wild life passageways of Qinghai-Tibet railway, [Master dissertation], Northwest University, Shaanxi, China, 2009, (Chinese).
  • J. Cui and L. Chen, “Permanence and extinction in logistic and Lotka-Volterra systems with diffusion,” Journal of Mathematical Analysis and Applications, vol. 258, no. 2, pp. 512–535, 2001.
  • J. Cui, Y. Takeuchi, and Z. Lin, “Permanence and extinction for dispersal population systems,” Journal of Mathematical Analysis and Applications, vol. 298, no. 1, pp. 73–93, 2004.
  • Z. Lu and Y. Zhou, Advances in Mathematical Biology, Science Press, Beijing, China, 2006, (Chinese).
  • C. Wu and J. Cui, “Permanence for a delayed discrete predator-prey model with prey dispersal,” International Journal of Biomathematics, vol. 2, no. 3, pp. 311–320, 2009.
  • L. Zhang and Z. Teng, “Permanence for a delayed periodic predator-prey model with prey dispersal in multi-patches and predator density-independent,” Journal of Mathematical Analysis and Applications, vol. 338, no. 1, pp. 175–193, 2008.
  • E. Braverman and D. Kinzebulatov, “On linear perturbations of the Ricker model,” Mathematical Biosciences, vol. 202, no. 2, pp. 323–339, 2006.
  • Y. Kang, D. Armbruster, and Y. Kuang, “Dynamics of a plant-herbivore model,” Journal of Biological Dynamics, vol. 2, no. 2, pp. 89–101, 2008.
  • G. Sun, G. Zhang, and Z. Jin, “Dynamic behavior of a discrete modified Ricker and Beverton-Holt model,” Computers and Mathematics with Applications, vol. 57, no. 8, pp. 1400–1412, 2009.
  • Y. Chow and S. R. Jang, “Coexistence in a discrete competition model with dispersal,” Journal of Difference Equations and Applications, vol. 19, no. 4, pp. 615–632, 2013.
  • J. A. L. Silva and F. T. Giordani, “Density-dependent migration and synchronism in metapopulations,” Bulletin of Mathematical Biology, vol. 68, no. 2, pp. 451–465, 2006.
  • J. A. L. Silva and F. T. Giordani, “Density-dependent dispersal in multiple species metapopulations,” Mathematical Biosciences and Engineering, vol. 5, no. 4, pp. 843–857, 2008.
  • A. Yakubu, “Asynchronous and synchronous dispersals in spatially discrete population models,” SIAM Journal on Applied Dynamical Systems, vol. 7, no. 2, pp. 284–310, 2008.
  • R. M. May, “Nonlinear problems in ecology,” in Chaotic Behavior of Deterministic Systems, G. Iooss, R. Helleman, and R. Stora, Eds., North-Holland, Amsterdam, The Netherlands, 1983.
  • E. W. Ricker, “Stock and recruitment,” Journal of the Fisheries Research Board of Canada, vol. 11, no. 5, pp. 559–623, 1954.
  • A. Hastings, Population Biology: Concepts and Models, Springer, New York, NY, USA, 1996.
  • H. L. Smith, Monotone Dynamical Systems: An Introduction to the Theory of Competitive and Cooperatiive Systems, vol. 41 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, USA, 1995.
  • Z. Lu and W. Wang, “Permanence and global attractivity for Lotka-Volterra difference systems,” Journal of Mathematical Bio-logy, vol. 39, no. 3, pp. 269–282, 1999.
  • W. Wang and Z. Lu, “Global stability of discrete models of Lotka-Voltera type,” Nonlinear Analysis: Theory, Methods & Applications, vol. 35, no. 8, pp. 1019–1030, 1999.
  • M. Y. Li and Z. Shuai, “Global-stability problem for coupled systems of differential equations on networks,” Journal of Differential Equations, vol. 248, no. 1, pp. 1–20, 2010.
  • L. Zu, D. Q. Jiang, and F. Q. Jiang, “Existence, stationary dis-tribution, and extinction of predator-prey system of prey dis-persal with stochastic perturbation,” Abstract and Applied Analysis, vol. 2012, Article ID 547152, 24 pages, 2012.
  • F. S. Berezovskaya, B. J. Song, and C. Castillo-Chavez, “Role of prey dispersal and refuges on predator-prey dynamics,” SIAM Journal on Applied Mathematics, vol. 70, no. 6, pp. 1821–1839, 2010.
  • G. E. Forrester, “Influences of predatory fish on the drift dispersal and local density of stream insects,” Ecology, vol. 75, no. 5, pp. 1208–1218, 1994.
  • L. J. S. Allen, “Persistence and extinction in single-species reaction-diffusion models,” Bulletin of Mathematical Biology, vol. 45, no. 2, pp. 209–227, 1983.
  • C. Wu, “On the global asymptotic behavior of a discrete predator-prey model,” Advances and Applications in Mathematical Sciences, vol. 10, no. 2, pp. 143–157, 2011.
  • X. Yang, “Uniform persistence and periodic solutions for a dis-crete predator-prey system with delays,” Journal of Mathematical Analysis and Applications, vol. 316, no. 1, pp. 161–177, 2006. \endinput